Texas, 2025Damaging Winds in Texas, May 23, 2025
May 23, 2025 · NWS MAF · 2 events in 2 counties and zones
Weak disturbances in the flow aloft caused isolated thunderstorms to develop in the Davis Mountains and Stockton Plateau during the afternoon. These thunderstorms eventually moved off of the higher terrain and tracked over the Trans-Pecos and Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak disturbances in the flow aloft caused isolated thunderstorms to develop in the Davis Mountains and Stockton Plateau during the afternoon. These thunderstorms eventually moved off of the higher terrain and tracked over the Trans-Pecos and Permian Basin. Though a couple of the storms produced severe wind gusts that afternoon, activity largely diminished by sunset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 1:10 PM CST, 2 hours 40 minutes earlier. Its key messages:
- Updated at 210 PM CDT Fri May 23 2025
- Well above normal temperatures in the 90s to low 100s with a low (<30%) chance of afternoon thunderstorms today through this weekend. A few thunderstorms could be strong to severe with large hail and damaging winds.
- A cold front moves through the region early next week. Cooler temperatures and a medium (30-50%) chance of thunderstorms can be expected across portions of the region through much of next week.
Area forecast discussion, May 23, 1:10 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
210 PM CDT Fri May 23 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 210 PM CDT Fri May 23 2025
- Well above normal temperatures in the 90s to low 100s with a low
(<30%) chance of afternoon thunderstorms today through this
weekend. A few thunderstorms could be strong to severe with
large hail and damaging winds.
- A cold front moves through the region early next week. Cooler
temperatures and a medium (30-50%) chance of thunderstorms can
be expected across portions of the region through much of next
week.
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 210 PM CDT Fri May 23 2025
Showers have begun to percolate near the Davis Mountains this
afternoon. As we head toward sunset, thunderstorm activity is
expected to increase across the Stockton Plateau and eastern Permian
Basin, but remain relatively spotty. Some storms will have the
potential to become severe, with hail and damaging winds being the
main threats. Active weather looks to push eastward during the
evening hours.
The peak of an upper-level ridge begins to make its way over our
region tonight. A low level jet develops and brings winds out of the
south, accompanied by some moisture. Tonight's lows bottom out in
the mid 60s to mid 70s. Saturday afternoon, highs soar into the
upper 90s to beyond the century mark in several locations. Portions
of the Big Bend are expected to reach in excess of 110 degrees, our
hottest conditions in the forecast. With the dryline setting up
close to the Texas/New Mexico border down into the Big Bend,
shower/thunderstorm activity looks to develop during the heat of the
day. Rain chances Saturday afternoon and into the evening are low
(10%-20%), with the best odds east of the Davis Mountains and the
northeastern Permian Basin due to a surface low in the Texas
Panhandle. A few thunderstorms will again have the potential to
become strong to severe as environmental conditions will consist of
ample moisture/instability, 20-30 kt deep-layer shear, and mid-level
lapse rates greater than 8 C/km. The main threats with any severe
thunderstorms will be hail and damaging winds. Similar to the night
before, Saturday night lows drop into the mid 60s and mid 70s.
Meanwhile, some relief from the heat lingers due north of our area,
with a cold front slowly making an approach. More on this in the
long term.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 210 PM CDT Fri May 23 2025
A cooler and wetter weather pattern begins to take shape during the
long term forecast period. To end the weekend on Sunday, an upper-
level low pressure is forecast to be centered over the Desert
Southwest with another trough digging across the Northern Great
Plains. Our area remains under modest ridging during this time, but
with developing southwesterly mid-level flow and lee troughing in
place, all is not quiet. Temperatures remain hot due to the
aforementioned ridging with mornings well into the 60s and lower 70s
and afternoons into the 90s and low 100s. On the positive side, the
southwesterly mid-level flow allows weak disturbances to move over
the area and helps to generate afternoon thunderstorms across the
Davis Mountains and along the dryline each day. While this activity
is limited, with less than a 30 percent chance of precipitation, any
rainfall is welcomed. These thunderstorms should remain confined to
the Permian Basin, Davis Mountains, and Stockton Plateau during this
time. Strong to severe thunderstorms remain a possibility, but
limited wind shear is expected to lessen this risk. That being said,
damaging winds and severe hail can be expected with any severe
thunderstorms that do develop. Heading into Monday, the forecast
remains similar with only slightly cooler temperatures and
thunderstorm chances pushed further to the east. Thankfully, most
remain sunny and dry for the Memorial Day holiday.
By Tuesday, our Desert Southwest system begins to lift and phase
with the Northern Great Plains trough. At the same time, yet another
trough begins to dig into the Desert Southwest. What this allows is
a cold front to begin sliding south across the southern Great Plains
with a broad area of surface low pressure taking shape from the
Colorado Front Range south to Northern Mexico. Cooler temperatures
arrive with this cold front, pushing most locations down into the
80s and low 90s during the afternoon hours with morning low
temperatures falling into the upper 50s and 60s. Afternoon and
evening thunderstorms are expected across much of the area. There is
a medium (30-50%) chance of precipitation for portions of the Davis
Mountains and Permian Basin with a lower chance elsewhere. Strong to
severe thunderstorms could be a threat with some instability and
wind shear in place, but this is too far into the future to get into
these details. The broad area of low pressure and weak frontal
pushes will maintain largely the same forecast through much of next
week. Daily rainfall chances are a welcomed sight with some areas
perhaps reaching half an inch to an inch of precipitation or more
where the heaviest downpours occur.
-Chehak
&&
.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Fri May 23 2025
VFR conditions prevail through the period. South to southeasterly
winds are expected for most, remaining breezy at some sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 74 102 72 96 / 20 10 10 20
Carlsbad 66 101 66 97 / 0 0 0 10
Dryden 73 102 73 98 / 10 10 10 20
Fort Stockton 72 102 70 99 / 30 20 10 20
Guadalupe Pass 68 92 65 87 / 0 0 0 0
Hobbs 65 99 64 95 / 10 10 10 10
Marfa 64 94 60 91 / 20 10 10 10
Midland Intl Airport 74 101 73 96 / 20 10 10 20
Odessa 73 100 72 96 / 20 10 10 20
Wink 71 102 70 100 / 20 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...95
LONG TERM....91
AVIATION...95
In the hours before
Special weather statement, May 23, 1:09 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 23 2025
TXZ274-278-231945-
Reeves County Plains TX-Davis Mountains Foothills TX-
209 PM CDT Fri May 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES AND
NORTHEASTERN JEFF DAVIS COUNTIES THROUGH 245 PM CDT...
At 209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Balmorhea State Park, or 22 miles east of Kent, moving southeast at 5
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, and
Toyahvale.
This includes Interstate 10 between mile markers 199 and 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3106 10385 3103 10358 3078 10381 3091 10398
TIME...MOT...LOC 1909Z 308DEG 5KT 3097 10385
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
91Thunderstorm Wind, Pecos
- When
- May 23, 3:50 PM CST to 3:55 PM CST
- Where
- Pecos County, 6.29 mi WSW of Chancellor
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 30.650, -103.270
The Texas Water Development Board Mesonet station TWB24 recorded a 71 mph wind gust 5.3 miles northeast of Hovey.
Thunderstorm Wind, Ward
- When
- May 23, 4:00 PM CST to 4:15 PM CST
- Where
- Ward County, 6.26 mi NNW of Pyote Wilson Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.600, -103.270
The Mesonet station FW9693 Pyote measured a 66 mph wind gust 10 miles west-northwest of Pyote.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 23 to 25, 2025$225,000 · EF1 · 50 events
- Flash Flooding and Flooding in Missouri, May 23 to 27, 2025$200,000 · 56 events
- Tornadoes and Hail in Colorado, May 23, 2025EF2 · 22 events
- Hail and Damaging Winds in Florida, May 23, 2025$57,000 · 1.5 in hail · 12 events
- Tornado and Hail in Colorado, May 23, 20252.75 in hail · 11 events
- Hail and Heavy Rain in Kansas, May 23 to 27, 20251 in hail · 6 events
- Hail in Nebraska, May 23, 20251.75 in hail · 6 events
- Hail in Wyoming, May 23, 20251.75 in hail · 3 events
- Waterspouts in Gulf of Mexico, May 23, 20252 events
- Hail in Nebraska, May 23, 20251.75 in hail · 2 events
- Hail in Kansas, May 23, 20251 in hail · 2 events
- Hail in Colorado, May 23, 20251.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254787, 1254788.